Indian Journal of Dermatology
  Publication of IADVL, WB
  Official organ of AADV
 
Users online: 51  
Home  Editorial Board  Current Issue Archives Coming Soon Guidelines Subscriptions  e-Alerts    Login  
    Small font sizeDefault font sizeIncrease font size Print this page Email this page


 
CASE REPORT
Year : 2010  |  Volume : 55  |  Issue : 2  |  Page : 176-177
Acute generalized exanthematous pustulosis: An unusual side effect of meropenem


1 Dermatology Department, Adan Hospital, State of Kuwait, Kuwait
2 Internal Medicine Department, Adan Hospital, State of Kuwait, Kuwait

Date of Web Publication22-Apr-2010

Correspondence Address:
Abdel-Hamid F El-Gamal
P.O. Box: 2193, Al-qurain 47372
Kuwait
Login to access the Email id


DOI: 10.4103/0019-5154.62759

PMID: 20606889

Get Permissions

   Abstract 

A male patient was hospitalized as a case of pneumonia. He was diabetic, hypertensive and post Hepatitis "C" "H-C". He reported skin eruption following administration of meropenem. Skin biopsy revealed acute generalized exanthematous pustulosis. To elucidate this side effect, we conducted a literature search - this is the second case induced by meropenem. The diagnosis was made after excluding all other possible causes. Dermatologists and clinicians must be aware of this an unusual side effect.


Keywords: Post hepatitic C, pustular eruption, meropenem


How to cite this article:
Khalel MH, Fattah Saleh SA, El-Gamal AHF, Najem N. Acute generalized exanthematous pustulosis: An unusual side effect of meropenem. Indian J Dermatol 2010;55:176-7

How to cite this URL:
Khalel MH, Fattah Saleh SA, El-Gamal AHF, Najem N. Acute generalized exanthematous pustulosis: An unusual side effect of meropenem. Indian J Dermatol [serial online] 2010 [cited 2014 Oct 2];55:176-7. Available from: http://www.e-ijd.org/text.asp?2010/55/2/176/62759



   Introduction Top


Acute generalized exanthematous pustulosis (AGEP) is a rare severe cutaneous reaction pattern which, in majority of the cases, is related to medication. [1] Internal organ involvement is relatively rare and the mortality rate is approximately 5%. [2] The etiopathogenesis of AGEP is still obscure. Viral causes have been reported by some authors. [3] Pharmaceutical drug intake is considered the main causative agent in 87% of the cases, among which the most important are antibiotics, especially beta-lactam and macrolides. [4]

AGEP, in some cases, may manifest initially as psoriasis. This is disregarded if there is no recurrence of the psoriasiform lesion within the two years following the clinical presentation. [5] We report the second AGEP case induced by meropenem; the first was reported in 2003. [6]


   Case Report Induced by Meropenem Top


A 45-year-old male patient was admitted to the hospital with chest infection and fever. He had a history of post hepatitis C, chronic renal insufficiency, insulin requiring diabetes mellitus, hypertension and dilated cardiomyopathy. Chest X-ray revealed right basal pneumonia. The patient who was administered meropenem for chest infection reported an exanthematous skin eruption within 24 hours. Dermatological examination revealed bilateral symmetrical erythematous confluent patches on trunk and extremities with close standing small, subcorneal pustules [Figure 1]. Purpuric lesion was observed on lower trunk and lower extremities and upper extremities; pustule was present on lower lip and ventral surface of tongue.

Investigations showed leukocytosis. Bacterial and fungal cultures of the pustular lesions were negative. Skin biopsy revealed, subcorneal neutrophilic pustules, the upper dermis shows extravasation of RBCs, admixed with neutrophils and perivascular infiltrate of lymphocytes, histiocytes, neutrophils and eosinophils. Mild dermal edema was also noted but fibrinoid necrosis was not detected.

A diagnosis of AGEP due to meropenem was done. We stopped meropenem, and changed to erythromycin and ciprofloxacin for chest infection in addition to prior treatment for diabetes mellitus, hypertension, cardiac problem, and treatment for renal problems. In addition, prednisolone tablet 60mg/day was used, followed by tapering. The condition of AGEP was controlled and the skin returned to normal condition within 12 days.


   Discussion Top


AGEP is a clinical reaction pattern induced in more than 90% of cases by systemic drugs. It is a rare manifestation of an adverse drug reaction, mostly induced by anti-infective drugs. The Drug Eruption Reference Manual lists 63 drugs reported to cause AGEP. [7] AGEP is defined by rapid onset following the introduction of the drug (Less than 24 hours) as in our case. Clinically, it is characterized by polymorphism of eruption, single episode, absence of arthritis and frequent administration of drugs. [8] The involution of the condition is slower, taking between 10 and 14 days, [1] as in our case in which complete recovery occurred within 12 days.

Clinically, the lesions of AGEP started on the face and within a few hours spread to the trunk and limbs, or started to arise in intertriginous areas. After that there was annular desquamation for a few days, possibly accompanied by polymorphic lesions, especially purpuric lesions on the legs and feet. The mucous membranes are affected in 25% of the cases. As described in our case the eruption appeared within 24 hours of administration of the drug associated with fever. There was regression of the condition after discontinuation of medication and introduction of corticosteroid treatment. Histologically, the differential diagnosis from pustular psoriasis is made by absence of hyperplasia of the epidermis and papilloacanthosis. [9]

 
   References Top

1.Sidoroff A, Halevy S, Bavinck JN, Vaillant L, Roujeau JC. Acute generalized exanthematous pustulosis (AGEP): A clinical pattern. J Cutan Pathol 2001;28:113-9.  Back to cited text no. 1      
2.Roujeau JC. Clinical heterogeneity of drug hypersensitivity. Toxicology 2005;209:123-9.  Back to cited text no. 2      
3.Haro-Gabaldσn V, Sαnchez-Sαnchez-Vizcaino J, Ruiz-Avila P, Gutiιrrez-Fernαndez J, Linares J, Naranjo-Sintes R. Acute generalized exanthematous pustulosis with cytomegalovirus infection. Int J Dermatol 1996;35:735-7.  Back to cited text no. 3      
4.Roujeau JC, Bioulac-sage P, Bourseau C, Guillaume JC, Bernard P, Lok C, et al. Acute generalized exanthematous pustulosis: Analysis of 63 cases. Arch Dermatol 1991;127:1333-8.  Back to cited text no. 4      
5.Beylot C, Doutre MS, Beylot-barry M. Acute generalized exanthematous pustulosis. Semin Cut Med Surg 1996;15:244-9.  Back to cited text no. 5      
6.Mysore V, Ghuloom A. A case of recurrent acute generalized exanthematous pustulosis due to B-lactam antibiotics: A case report. J Dermatol Treat 2003;14:54-6.  Back to cited text no. 6      
7.Litt JZ. Drug eruption reference manual. 12th ed. London and New York: Taylor and Francis; 2006.  Back to cited text no. 7      
8.Auer-Grumbach P, Pfafenthaler E, Soyer HP. Pustulosis acuta generalisata is a post-streptococcal disease and is distinct from acute generalized exanthematous pustulosis. Br J Dermatol 1995;133:135-9.  Back to cited text no. 8      
9.Wollina U, Lustig A, Bocker T. Generalized pustular rash and erythema toxic pustuloderma. Arch Dermatol 1997;133:500-1.  Back to cited text no. 9      


    Figures

  [Figure 1]

This article has been cited by
1 Acute Generalized Exanthematous Pustulosis Associated with Tigecycline
Savas Ozturk,Cemal Ustun,Sultan Pehlivan,Haydar Ucak
Annals of Dermatology. 2014; 26(2): 246
[Pubmed]



 

Top
Print this article  Email this article
 
  Search
 
   Next article
   Previous article 
   Table of Contents
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
    Article in PDF (505 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  


    Abstract
    Introduction
    Case Report Indu...
    Discussion
    References
    Article Figures

 Article Access Statistics
    Viewed2450    
    Printed80    
    Emailed0    
    PDF Downloaded153    
    Comments [Add]    
    Cited by others 1    

Recommend this journal

Site supported by Galderma